Alert archive / Tennessee / Flash Flood Warnings in 2025
Flash Flood Warning 2, NWS Morristown, TN
NWS Morristown, TN issued this flash flood warning at Feb 6, 2025, 11:50 PM EST for Cocke County, Jefferson County, Sevier County, Tennessee. It was in force for 4 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Feb 6, 2025, 11:50 PM EST (04:50 UTC)
- Expired
- Feb 7, 2025, 4:00 AM EST
- In force
- 4 hr
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
- Flood severity
- None
Counties Cocke County, TN, Jefferson County, TN, Sevier County, TN
The radar
The Knoxville radar (KMRX), 48 km from the middle of the area, began a volume at 04:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 6, 11:55 PM EST | FLASH FLOOD | 4 Sse Newport, TN | Several roadways are flooded across southern Cocke county. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 4.8 hours before the alert went out and 282 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1224 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 112 m²/s²
- 0-3 km storm-relative helicity
- 138 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
522
WGUS54 KMRX 070450
FFWMRX
TNC029-089-155-070900-
/O.NEW.KMRX.FF.W.0002.250207T0450Z-250207T0900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Morristown TN
1150 PM EST Thu Feb 6 2025
The National Weather Service in Morristown has issued a
* Flash Flood Warning for...
Southern Cocke County in east Tennessee...
Southeastern Jefferson County in east Tennessee...
East Central Sevier County in east Tennessee...
* Until 400 AM EST.
* At 1150 PM EST, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 2 and 3 inches of rain
have fallen. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Newport, Del Rio, Round Mountain and Chestnut Hill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3601 8330 3597 8315 3591 8294 3590 8290
3589 8290 3588 8291 3588 8290 3587 8291
3587 8292 3585 8292 3584 8292 3584 8293
3583 8294 3582 8294 3580 8296 3579 8296
3577 8300 3581 8310 3584 8324 3588 8337
FLASH FLOOD...RADAR INDICATED
$$
CD1 follow-up statement
152
WGUS74 KMRX 070904
FFSMRX
Flash Flood Statement
National Weather Service Morristown TN
404 AM EST Fri Feb 7 2025
TNC029-089-155-070914-
/O.EXP.KMRX.FF.W.0002.000000T0000Z-250207T0900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cocke TN-Jefferson TN-Sevier TN-
404 AM EST Fri Feb 7 2025
...FLASH FLOOD WARNING HAS EXPIRED FOR SOUTHERN COCKE, SOUTHEASTERN
JEFFERSON AND EAST CENTRAL SEVIER COUNTIES...
Flood waters have receded and flooding is no longer expected to pose
a threat. Please continue to heed remaining road closures.
&&
LAT...LON 3601 8330 3597 8315 3591 8294 3590 8290
3589 8290 3588 8291 3588 8290 3587 8291
3587 8292 3585 8292 3584 8292 3584 8293
3583 8294 3582 8294 3580 8296 3579 8296
3577 8300 3581 8310 3584 8324 3588 8337
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at Feb 6, 8:06 PM EST, 3 hours 44 minutes earlier.
Area forecast discussion, Feb 6, 8:06 PM EST, 3 hours 44 minutes before
Area Forecast Discussion...UPDATED National Weather Service Morristown TN 806 PM EST Thu Feb 6 2025 ...New UPDATE... .UPDATE... Issued at 802 PM EST Thu Feb 6 2025 Quick evening update here to account for the thunderstorm watch issuance and convective trends. Storms across southeast Kentucky and down into the northern plateau and I-40 corridor of eastern TN this evening are progressing east. SPC mesoanalysis page suggests we're still dealing with some surface based instability, coincident with 50-60kt of effective bulk shear and roughly 200 m2/s2 worth of effective SRH as well. With the low level jet increasing across the area the environment should remain supportive of surface based severe storms until the push east of the area. Primary threat is going to be damaging winds, but plenty of these storms across the region continue to exhibit enough rotation for there to be a tornado threat as well, so both hazard types are on the table for now. In addition to the wind and tornado threat, our southwest Virginia counties are saturated and storms are set to train over areas that have received saturating rainfall over the last day or so. Expect there to be some low end flash flooding threat as well. && .SHORT TERM... (This evening through Friday) Issued at 254 PM EST Thu Feb 6 2025 Key Messages: 1. Scattered showers and thunderstorms expected this evening into tonight. Activity should end around midnight from northwest to southeast. 2. While most storms will be sub-severe, a low risk exists for severe wind and hail, with a nonzero risk of a tornado. Discussion: Showers currently on radar in southeastern Tennessee have only flashed once for lightning and seem to be holding in a low intensity, thanks to the cloud coverage and clearly not enough forcing. High resolution guidance continues to indicate scattered showers and thunderstorms will generally increase in coverage as the afternoon progresses to evening, with best coverage after dark and ending around midnight tonight. The question before us will be how much instability will be available for storms, will the storms still be surface based even after nightfall, and can they take advantage of the effective shear available to the storms. Hodographs show decent curvature in the lowest 3km, and the soundings are very saturated in the same level with drier air aloft. HREF shows roughly a 50% probability of 500 CAPE in the southern half of East Tennessee, where the stratus deck of clouds have persisted all day today. Further north the instability is likely slightly greater, given the higher surface temperatures from widespread insolation. This doesn't equate necessarily to a higher risk however. Regardless of the specific atmospheric characteristics, stronger storms will have the potential to produce a severe wind gust to 60 mph, maybe hail up to an inch, and due to the low level shear profiles we cannot rule out a tornado. Given the bulk of the activity is likely after dark, and its the first event of the year, having multiple ways of receiving warning information set to annoying tones is the best method of staying safe tonight. Eventually the front pushing south will clear the storms out tonight, with a rough ending around midnight for any storms of consequence. Tomorrow will start out dry, with a very low (20%) chance for rain showers in the afternoon hours. Front that clears through overnight tonight will be stalled south of us tomorrow. A little cooler tomorrow but still mild for February. && .LONG TERM... (Friday night through next Thursday) Issued at 254 PM EST Thu Feb 6 2025 Key Messages: 1. Very warm Saturday, then becoming more seasonable for the remainder of the period. 2. Active pattern for the period with multiple opportunities for rain. There will be a potential for flooding, especially during the Tuesday through Thursday time frame. Discussion: In the upper levels, we will see quasi-zonal flow for much of the period although we pick up more of southwesterly component late in the period as low amplitude upper level troughing develops to our west. We start the period Friday night with high pressure extending into our area from the north and a nearly stationary frontal boundary to our south. The frontal boundary will shift back north as a warm front as a weak short wave treks east in the fast flow aloft. A weak surface wave along the front will track by to our west and north dragging the front back south across our area as a cold front Saturday night. This system will bring some rain especially Friday night and again Saturday night, however, amounts with this system do look a little lighter with current QPF values around a half inch or less from Friday night through Saturday night. Highest amounts look to be across the north where the ground is the most wet, so localized flooding issues could still arise mainly across SW VA especially if amounts trend higher. Saturday will be quite warm, with temperatures possibly approaching the daily records. In addition, the low level jet will increase from the southwest and west Saturday and Saturday night with 850mb winds reaching the 40 to 50kt range. Expect gusty winds especially over the higher mountain peaks Saturday night, but the wind direction looks unfavorable for any mountain wave enhancement at this time. High pressure nudging in from the north and drier air should provide a mostly dry day Sunday. Temperatures Sunday will be more seasonable, but still a bit above normal. Another ripple in the flow is expected to bring rain Sunday night into Monday, but precipitation amounts look light right now. Of more concern is the later periods as models, while still not agreeing on the details, show a general consensus that we will see additional rounds of more significant rain. The LREF ensemble data indicates 3 straight 24 hour periods of a significant chance (around 30% to 50%) for rain to exceed 1 inch during each 24 hour period. Current QPF values for the period of Monday night through Thursday are around 2 to 3.5 inches with some locally higher amounts. There is increasing confidence for a threat of flooding in the Tuesday through Thursday time frame, although details about timing and how significant/widespread it will be are still uncertain. Daily Record High Maximum Temperatures for Saturday Date Chattanooga Knoxville Tri-Cities Oak Ridge 02-08 76(1937) 75(1937) 70(2001) 71(2009 && .AVIATION... (00Z TAFS) Issued at 648 PM EST Thu Feb 6 2025 Scattered to widespread SHRA and TSRA should move into the TN valley between roughly 03z and 07z tonight. Confidence in them affecting KTYS and KTRI is higher so I carried a TEMPO group there, but less certain at KCHA so will stick with PROB30. Expect prevailing MVFR flight categories, with dips lower than that with any convection that moves through. Expect convection to be east of all terminals by 07z-08z, with winds veering around to a northerly direction. Some gusts into the teens possible around daybreak but winds should relax afterwards. && .PRELIMINARY POINT TEMPS/POPS... Chattanooga Airport, TN 69 53 62 54 / 60 60 30 30 Knoxville McGhee Tyson Airport, TN 70 47 59 50 / 50 100 30 50 Oak Ridge, TN 71 45 57 49 / 80 90 30 60 Tri Cities Airport, TN 72 42 57 46 / 90 90 10 60 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && SHORT TERM...CD AVIATION...CD
Hazardous weather outlook, Feb 6, 3:06 PM EST, 8 hours 44 minutes before
Hazardous Weather Outlook National Weather Service Morristown TN 306 PM EST Thu Feb 6 2025 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-072015- Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins- Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen- Northwest Cocke-Cocke Smoky Mountains-Northwest Greene- Southeast Greene-Washington TN-Unicoi-Northwest Carter- Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount- Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains- Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe- Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee- Wise-Scott VA-Russell-Washington VA- 306 PM EST Thu Feb 6 2025 /206 PM CST Thu Feb 6 2025/ This Hazardous Weather Outlook is for portions of southwest North Carolina...east Tennessee and southwest Virginia. .DAY ONE...This Afternoon and Tonight Scattered showers and thunderstorms will develop and move through the area late this afternoon through tonight, then taper off around or just after midnight. A few strong to severe storms will be possible during this period. Damaging winds are the main threat, though large hail up to an inch is also a low risk along with a very low risk of a tornado. .DAYS TWO THROUGH SEVEN...Friday through Wednesday A wet pattern is expected into the middle of next week. Some flooding issues will be possible particularly Monday night through Wednesday when 1.5 to 3 inches of rain is expected areawide. .SPOTTER INFORMATION STATEMENT... Spotter activation is not needed at this time.
In the hours before
Local storm report, Feb 6, 11:16 PM EST, 34 minutes before
Preliminary Local Storm Report
National Weather Service Morristown TN
1116 PM EST Thu Feb 6 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0935 PM Tstm Wnd Dmg 1 NNW Mount Carmel 36.58N 82.67W
02/06/2025 Hawkins TN Law Enforcement
Several trees down.
&&
DHLocal storm report, Feb 6, 11:21 PM EST, 29 minutes before
Preliminary Local Storm Report
National Weather Service Morristown TN
1121 PM EST Thu Feb 6 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0925 PM Hail 1 NW Thorn Hill 36.37N 83.44W
02/06/2025 E1.25 Inch Grainger TN Public
Several trees down as well.
&&
DHLocal storm report, Feb 6, 11:23 PM EST, 27 minutes before
Preliminary Local Storm Report
National Weather Service Morristown TN
1123 PM EST Thu Feb 6 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0910 PM Tstm Wnd Dmg Jonesville 36.69N 83.11W
02/06/2025 Lee VA Public
Several trees down.
&&
DHLocal storm report, Feb 6, 11:25 PM EST, 25 minutes before
Preliminary Local Storm Report
National Weather Service Morristown TN
1125 PM EST Thu Feb 6 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0847 PM Tstm Wnd Dmg Speedwell 36.46N 83.87W
02/06/2025 Claiborne TN Public
A few trees down.
&&
DHLocal storm report, Feb 6, 11:47 PM EST, 3 minutes before
Preliminary Local Storm Report
National Weather Service Morristown TN
1147 PM EST Thu Feb 6 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0840 PM Tstm Wnd Dmg 2 SSE Pound 37.10N 82.60W
02/06/2025 Wise VA Public
Several trees down.
&&
DHLocal storm report, Feb 6, 11:48 PM EST, 2 minutes before
Preliminary Local Storm Report
National Weather Service Morristown TN
1148 PM EST Thu Feb 6 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM Hail Dryden 36.78N 82.94W
02/06/2025 M1.50 Inch Lee VA Law Enforcement
&&
DHThe office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 6, 7:53 PM EST | Tornado Warning | MRX | Morgan | 37 min |
| Feb 6, 8:16 PM EST | Special Weather Statement | MRX | Campbell, Scott | 29 min |
| Feb 6, 8:19 PM EST | Tornado Warning | MRX | Anderson, Morgan, Roane, Scott | 26 min |
| Feb 6, 8:29 PM EST | Severe Thunderstorm Warning | MRX | Campbell, Claiborne, Union | 46 min |
| Feb 6, 8:39 PM EST | Tornado Warning | MRX | Anderson, Knox, Morgan, Roane, Scott | 36 min |
| Feb 6, 8:43 PM EST | Severe Thunderstorm Warning | MRX | Hancock | 47 min |
| Feb 6, 8:59 PM EST | Tornado Warning | MRX | Anderson, Cocke, Jefferson, Knox, Sevier | 46 min |
| Feb 6, 9:02 PM EST | Severe Thunderstorm Warning | MRX | Claiborne, Grainger, Hancock | 43 min |
| Feb 6, 9:15 PM EST | Tornado Warning | MRX | Claiborne, Grainger, Hamblen, Hawkins | 31 min |
| Feb 6, 9:18 PM EST | Severe Thunderstorm Warning | MRX | Hancock, Hawkins, Sullivan, Washington | 42 min |
| Feb 6, 9:43 PM EST | Tornado Warning | MRX | Cocke, Jefferson, Sevier | 47 min |
| Feb 6, 9:45 PM EST | Severe Thunderstorm Warning | MRX | Greene, Hamblen, Hawkins | 32 min |
| Feb 6, 9:52 PM EST | Severe Thunderstorm Warning | MRX | Carter, Sullivan, Washington | 38 min |
| Feb 6, 9:57 PM EST | Tornado Warning | MRX | Carter, Sullivan, Washington | 18 min |
| Feb 6, 10:05 PM EST | Areal Flood Advisory | MRX | Anderson, Jefferson, Knox, Sevier | 3 hr |
| Feb 6, 10:15 PM EST | Severe Thunderstorm Warning | MRX | Carter, Johnson, Sullivan, Washington | 24 min |
| Feb 6, 10:38 PM EST | Severe Thunderstorm Warning | MRX | Cocke, Jefferson, Sevier | 37 min |
| Feb 6, 10:48 PM EST | Flash Flood Warning | MRX | Jefferson, Knox, Sevier | 4 hr |
Nearby
Flash Flood Warnings in Tennessee, 2025Every flash flood warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.